West Virginia, 2012

Winter Weather in West Virginia, April 23, 2012

April 23, 2012 · NWS LWX · 3 events in 3 counties and zones

Strong low pressure moved up the East Coast toward New England during the early morning hours of the 23rd. A northwest flow around the low was able to pick up moisture from the Great Lakes, causing snow showers across locations along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure moved up the East Coast toward New England during the early morning hours of the 23rd. A northwest flow around the low was able to pick up moisture from the Great Lakes, causing snow showers across locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 22, 8:05 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 8:05 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT SUN APR 22 2012

.SYNOPSIS...
LOW PRESSURE ALONG THE CAROLINA COAST WILL TRACK NORTH ALONG THE MID-
ATLANTIC COAST TONIGHT...BRINGING MUCH NEEDED PRECIPITATION TO THE AREA. THE
LOW WILL MOVE INTO NEW YORK STATE MONDAY. SCATTERED RAIN SHOWERS
ARE POSSIBLE DURING THE FIRST PART OF THE WEEK. A COLD FRONT LOOKS
TO CROSS THE REGION THURSDAY. HIGH PRESSURE SHOULD BUILD IN BEHIND
THE FRONT FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ONLY MINOR CHANGES TO THE ONGOING FORECAST...MAINLY FOR POPS
ACCORDING TO THE LATEST RADAR TRENDS. TEMPS/DEWPOINTS LOOKED FINE.
MAIN CHANGE TO THE FORECAST WAS TO ISSUE AN ADVISORY ACROSS
PORTIONS OF THE WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. NO
OTHER CHANGES TO THE LAND BASED HEADLINES ANTICIAPTED.

SURFACE ANALYSIS SHOWS LOW PRESSURE JUST EAST OF THE DELMARVA
COAST THIS EVENING. THE LOW CENTER WILL CONTINUE TO MOVE UP THE
MID ATLANTIC COAST OVERNIGHT AND COME ONSHORE ALONG THE NJ COAST
EARLY MONDAY MORNING. PRECIP IS MAINLY IN THE FORM OF RAIN THIS
EVENING...HOWEVER WE HAVE HAD ONE REPORT IN CIRCLEVILLE WEST
VIRGINIA OF SNOW FALLING. RAIN WILL CONTINUE TO CHANGE TO SNOW
ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 1500 FEET. THE SNOW IS
EXPECTED TO BE HEAVY AND WET. HEAVY WET SNOW CAN CAUSE DOWN
TREES/LIMBS AND POWERLINES.

PREVIOUS DISCUSSION BELOW...

THIS HAS BEEN A MOST UNUSUAL 7 MONTHS OF WINTER WX - AN XTRMLY
TEPID DEC-MAR BOOKENDED BY SIG SNOWS IN OCT AND APR?

A WINT STORM WRNG HAS BEEN ISSUED FOR THE HIGHER ELEVS OF THE PTMC
HIGHLANDS FOR THNGT THRU MON NGT. TIME MOST LKLY TO RCV ACCUM WL
BE DURG THE DAY MON.

*THE KEY FOR MEDIA TO BRIEF THE PUBLIC ON WL BE HOW HVY/WET ANY
 ACCUMULATION WL BE...NOT TO FOCUS AS MUCH ON AMTS AS IMPACTS. W/
 TREES WELL INTO LEAF THE WEIGHT OF THIS SNOW WL CAUSE SERIOUS
 IMPACTS..FM TREE LIMBS DOWN TO POWER LNS TO HOW HVY THIS WL BE
 TO SHOVEL.*

*ELEVATION WL BE CRITICAL IN THIS STORM.* THE 12Z 850 MB ANLYS IS
NOT PARTICULARLY COLD - THE 0 DEG ISOTHERM RUNS FM ALB THRU
GARRETT CO TO ERN KY. THE 12Z GFS CONTINUES TO KEEP THE 000-850
THCKNS IN THE ENTIRE CWA ABV 1300 THRU THE ENTIRE EVENT.

WE HV 4-8" FCST IN THE WRNG AREA. ATTM TEMPS DO NOT APPEAR TO BE
VERY COLD - U30S-M40S AT ELEV. W/ XCPTN OF THE HIGHLANDS AREA
XPCTD TO STAY ABV FRZG TNGT.

I WAS BRIEFED TO LOOK AT THE APR 9-10/96 STORM AS A COMPARISON.
THAT WAS PRIMARILY A NJ-NEW ENGLAND STORM BUT THE HIGHLANDS OF ERN
W.V. APPEAR TO HV RCVD FM 3 TO 9". TDA THERE ARE SOME MET
COMPARISONS TO THAT STORM BUT THE MAPS WERE A LTL COLDER THEN/UPR
TCKNS LOWER...AND IT DID HAPPEN 2 WEEKS ERLR IN THE YR SO IT'S
HARD FOR ME TO THINK THIS WL BE A LARGER STORM THAN THAT WAS. I
SPOKE W/ GARRETT CO EOC - THEY STATE THEIR TREES ARE IN VARIOUS
STATES OF LEAF - THE SLOWER THE LEAVES HV BEEN TO COME OUT THE
BETTER.

E OF THE BLUE RDG PCPN TNGT WL ONLY BE RAIN. ATTM TOTALS HV BEEN
WELL BLO 1". RAIN WL CONT THRU THE NGT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
LOW PRES HUGGING THE CST WL TRACK TRACK IN NY STATE MON ALLOWING
COOLER AIR TO FILTER INTO THE MID ATLC. E OF THE HIGHLANDS WE'RE
CONTINUING THE WINTER STORM WTCH. THIS WAS INHERITED FM THE ERLR
SHIFT...AND ALTHO WE HONESTLY DON'T XPCT TO TAKE THAT AREA UP TO A
WRNG A COUPLE OF INCHES OF HVY WEST SNOW ARE PSBL WHICH COULD
STILL CAUSE PROBLEMS AS LEAVES ARE FURTHER ALONG. NEXT SHIFT WL HV
TO EVALUATE AND PSBLY CONVERT TO AN ADVSRY.

E OF THE BLU RDG NRLY FLOW/CLD CVR WL KEEP AREA IN MU40S. HIGHLANDS
ONLY IN THE 30S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE MOST DYNAMIC WEEK OF WX WE HAVE SEEN IN THE PAST FEW
WEEKS...MAINLY BECAUSE OF THE CURRENT COASTAL SYSTEM SLIDING UP THE
ATLC SEABOARD. IT WILL TAKE A COUPLE OF DAYS TO COMPLETELY EXIT THE
AREA TOWARD THE NORTH...MAINLY LEAVING DRIER...BREEZY AND COOL WX
DURING THE EARLY PART OF THE WEEK. ONE OF THE SEVERAL UPPER VORTS
SWINGING AROUND THIS LARGE LOW PRESSURE SYSTEM AS IT MOVES INTO SERN
CANADA WILL BE DIRECTED DOWN TOWARD THE MID ATLC DURING THE LATER
PART OF THE WEEK. THE UPPER PATTERN WILL BE SELY...WHICH WILL DRY
OUT THE AREA IMMEDIATELY BEHIND THE EXITING SYSTEM...BUT IT WILL
DRAG ARE SMALLER BUT POTENT UPPER WAVE TOWARD THE AREA.

AN INTERESTING ELEMENT TO THE SYSTEM/S ARRIVAL WILL BE AN ELONGATED
UPPER RIDGE FLATTENED OUT OVER THE GULF AND SRN ATLC. THIS WILL
PREVENT THE SRN FLANK OF THE SYSTEM FROM MOVING SOUTH OF THE VA/NC
BORDER AND KEEP MUCH OF THE PRECIP STREWN OUT ACROSS THE MID ATLC
/SO...ANOTHER GOOD CHANCE FOR RAIN/. EXPECTED ARRIVAL OF SHOWERS
WILL BE LATE WED...THEN BATCHES OF RAIN WILL SLIDE ACROSS THE MID
ATLC THRU LATE THU NIGHT. THE COLD FRONT WILL THEN BECOME STATIONARY
FROM WEST-TO-EAST ORIENTING ITSELF FROM THE MID MS VLY TO THE VA
TIDEWATER REGION. A COUPLE MORE WEAK SURGES OF LOW PRESSURE WILL
THEN RIDE ALONG THIS BOUNDARY...KEEPING LOW CHANCES FOR PRECIP INTO
NEXT WEEKEND /MAINLY JUST TO OUR SOUTH/.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
CIGS ARE CURRENTLY IFR/MVFR AT THE TERMINAL SITES THIS EVENING. DO
EXPECT TERMINALS TO REACH IFR IN THE NEXT FEW HOURS. IN
ADDITION...VSBYS WILL CONTINUE TO BE IMPACTED BY THE WIDESPREAD
LIGHT RAIN. WINDS/GUSTS HAVE PICKED UP SINCE SUNSET...AS THE LOW
MOVES UP THE DELMARVA COAST. DO EXPECT SOME DROP OFF IN THE NEXT
FEW HOURS.

AS THE COASTAL LOW NEARS THE REGION...WINDS WILL STRENGTHEN CLOSER
TO THE BAY BUT CIGS WILL BEGIN TO IMPROVE LATE. A FEW LIGHT SHOWERS
WILL REMAIN OVER THE REGION INTO EARLY MONDAY BUT BEGIN TO DRY OUT
AS WINDS BEGIN TO STRENGTHEN TOWARD THE AFTN HRS. PEAK GUSTS TMRW
WILL RANGE INTO THE M-U20KT AND FEW 30KT AT THE SFC.

BREEZY SFC WINDS WILL LINGER INTO MID WEEK...STILL UNDER THE
INFLUENCE OF THE UPPER LEVEL LOW THAT WILL BE MOVING TOWARD SERN
CANADA. TUE INTO WED...CONDITIONS WILL IMPROVE BRIEFLY UNTIL ANOTHER
FAST-MOVING UPPER WAVE ARRIVES W/ MORE SHOWERS TO CLOSE OUT THE WORK
WEEK.

&&

.MARINE...
GALE WIND GUSTS ARE STILL POSSIBLE IN THE NEXT FEW HOURS ACROSS
THE WATERS...BUT SHOULD DIMINISH NEAR MIDNIGHT. WILL LIKELY BE
ABLE TO DROP THE GALE WARNING EARLY...BUT REMAIN WITH A SMALL
CRAFT ADVISORY FOR THE REMAINDER OF THE NIGHT. WINDS WILL REMAIN
OUT OF THE N/NW.

AS THE LOW MOVES UP TOWARD SRN NEW ENGLAND TOWARD SUNRISE
MONDAY...WINDS WILL DROP OFF TO LOW-END SCA FOR A FEW HRS. THIS
BRIEF LULL WILL ONLY LINGER INTO THE MID MRNG HRS MONDAY...THEN A
STRONG PUSH OF NWLY WINDS WILL ARRIVE BACK INTO THE 25-30KT RANGE
AND LAST THRU THE REST OF THE DAY.

SCA CONDITIONS WILL BE POSSIBLE EACH DAY FOR THE FIRST HALF OF THE
WEEK...THEN A BRIEF LULL WED INTO THU BUT JUST BEFORE ANOTHER COLD
FRONT ARRIVES LATE THU INTO FRI.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 8 AM EDT TUESDAY FOR MDZ501.
     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 2 AM EDT TUESDAY
     FOR MDZ502.
VA...WINTER STORM WARNING UNTIL 8 AM EDT TUESDAY FOR VAZ503.
     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 2 AM EDT TUESDAY
     FOR VAZ504.
WV...WINTER STORM WARNING UNTIL 8 AM EDT TUESDAY FOR WVZ501-503-505.
     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 2 AM EDT TUESDAY
     FOR WVZ050-055-502-504-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 6 AM EDT TUESDAY FOR
     ANZ530>534-537>543.
     GALE WARNING UNTIL 6 AM EDT MONDAY FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO MIDNIGHT EDT MONDAY
     NIGHT FOR ANZ535-536.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Apr 22, 9:11 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT SUN APR 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1011 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY. A GALE WARNING MAY BE NEEDED
DURING THIS TIME FOR A PORTION OF THE WATERS.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1011 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ACCUMULATING SNOWFALL IS EXPECTED TO BEGIN LATE TONIGHT AT HIGHER
ELEVATIONS IN THE POTOMAC HIGHLANDS. A WINTER STORM WARNING IS
IN EFFECT LATE TONIGHT FOR THE HIGHER ELEVATIONS OF THE ALLEGANY
FRONT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF
EASTERN WEST VIRGINIA AND WESTERN MARYLAND.  REFER TO THE LATEST
HAZARD MESSAGE /WSWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING WILL BE IN EFFECT MONDAY AND MONDAY NIGHT
FOR THE WEST FACING SLOPES OF THE ALLEGHENY FRONT. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN WEST VIRGINIA
AND WESTERN MARYLAND. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/
FOR DETAILS.

SUB-FREEZING OVERNIGHT TEMPERATURES ARE POSSIBLE MONDAY NIGHT...
ESPECIALLY AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF SNOW TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Western Grant

When
April 23, 12:00 AM EST to 3:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches at Bayard.

Winter Weather, Western Mineral

When
April 23, 12:00 AM EST to 3:00 PM EST
Where
Western Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall was estimated to be around three inches across the western portion of Mineral County.

Winter Weather, Western Pendleton

When
April 23, 12:00 AM EST to 3:00 PM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches near Circleville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371098, 371099, 371100.